Corticosteroids can produce reversible hypothalamic- pituitary adrenal (HPA) axis suppression with the potential for corticosteroid insufficiency after withdrawal of treatment. Adrenocortical insufficiency may result from too rapid withdrawal of corticosteroids and may be minimized by gradual reduction of dosage. This type of relative insufficiency may persist for up to 12 months after discontinuation of therapy; therefore, in any situation of stress occurring during that period, hormone therapy should be reinstituted. If the patient is receiving steroids already, dosage may have to be increased.
Osteoporosis is particularly common in smokers, postmenopausal women, the elderly, underweight or immobile, and patients with diabetes or lung problems. Osteoporosis may result in fractures of the spine, ribs or hip joint with minimal trauma. These occur after the first year in 10–20% of patients treated with more than mg prednisone daily. It is estimated that up to 50% of patients on long-term prednisone will develop bone fractures. Vertebral fractures are more common in patients on steroids, even in those with normal bone density.